Hail, Wabaunsee
- When
- June 8, 2:14 PM CST
- Where
- Wabaunsee County, 4 mi N of Mc Farland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.108, -96.230
Thunderstorms developed along a cold front from west central Iowa to south central Kansas. Wind gusts to seventy miles per hour, and large hail to the size of softballs struck portions of Shawnee, Jefferson, Douglas, and Wabaunsee counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed along a cold front from west central Iowa to south central Kansas. Wind gusts to seventy miles per hour, and large hail to the size of softballs struck portions of Shawnee, Jefferson, Douglas, and Wabaunsee counties. One of the most significant impacts, a tree that was blown down onto and left blocking Hwy 24 in Silver Lake, was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 8, 3:15 AM CST, 10 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 AM CDT SUN JUN 8 2008 .DISCUSSION... LATEST WATER VAPOR SHOWING INITIAL SHORTWAVE IN WESTERN TROUGH LIFTING OUT ACROSS THE NORTH CENTRAL PLAINS WHICH IN CONJUNCTION WITH STRONG LLVL JET ACROSS THE CENTRAL PLAINS IS SUPPORTING MCS OVER NE. SFC OBS SHOW OUTFLOW AND COLD FRONT OVER SOUTHERN NE MOVING INTO EXTREME NORTHWEST CORNER OF CWA ALONG WITH THIS MORNINGS JET MAY AID THE DEVELOPMENT OF ADDITIONAL CONVECTION ACROSS THE NORTHERN CWA THIS MORNING WITH INCREASING CLOUDS SPREADING SOUTH BEHIND THE BOUNDARY. THE SLOWING FRONT SHOULD BISECT THE CWA BY AFTERNOON AND MOISTURE WILL CONTOUR TO POOL NEAR AND AHEAD OF IT. WITH MORE IN THE WAY OF SUN ACROSS THE SOUTH THAN THE NORTHERN AREAS...CAPES SHOULD MAKE IT INTO THE 2000-3000 RANGE SOUTH OF I-70. WOULD SEE CONVERGENCE AND LITTLE OR NO INHIBITION BY MID AFTERNOON WOULD SUPPORT NEW DEVELOPMENT BY THAT TIME WITH HAIL AND WIND THE SEVERE CONCERNS INTO THE EVENING HOURS. PW VALUES WILL BE NEAR 2 INCHES ACROSS MUCH OF THE CWA AS UPSTREAM TROUGH APPROACHES LATER TODAY INTO TONIGHT. THIS SHOULD SUPPORT CONTINUES CONVECTION FROM SOUTHWEST TO NORTHEAST ACROSS MAINLY AREAS ALONG AND SOUTH OF I-70. RAINFALL AMOUNTS AROUND 1 INCH WILL BE POSSIBLE IN PORTIONS OF NC/NE KS NORTH OF I-70 WITH 2-3 INCHES EXPECTED SOUTHWARD. WILL THEREFORE CONTINUE PREVIOUSLY ISSUED FLASH FLOOD WATCHES FOR MOST OF THE CWA...ALTHOUGH THE FAR NORTHERN PORTIONS OF THE WATCH MAY NEED TO BE CANCELLED LATER TODAY IF HEAVIER PRECIP TRENDS SHIFT ANY FURTHER SOUTHWARD ON NEXT MODEL RUNS...ALTHOUGH FFG VALUES NORTH ARE MUCH LOWER. EITHER WAY...AS LOW LEVEL FLOW VEERS LATER TONIGHT...CONVERGENCE DECREASES AND INSTABILITY SHIFTS FURTHER SOUTH OF THE CWA...CONVECTION SHOULD FOCUS FURTHER SOUTH INTO MONDAY MORNING. AS UPPER TROUGH ADVANCES EASTWARD ACROSS THE CWA EARLY MONDAY HAVE TRIMMED POPS/QPF A LITTLE FASTER ALL BUT THE FAR SOUTHEAST CORNER. WILL LEAVE LOW POPS IN MONDAY NIGHT WITH SOME RETURN FLOW...BUT MOISTURE/LIFT IS LACKING AND NEXT SHIFT MAY ALSO NEED TO TRIM/REMOVE POPS HERE AS WELL. WENT DRY FOR TUESDAY AS IT APPEARS NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE MORE IN THE WEDNESDAY/THURSDAY TIMEFRAME AS NEXT LARGER SCALE TROUGH IN THE WEST TRIES TO ADVANCE EASTWARD. THIS IS ALREADY HANDLED WELL BE PREVIOUS FCST SO LITTLE OR NO CHANGES MADE TO GRIDS BEYOND TUESDAY WITH UNSETTLED PATTERN PERSISTING INTO THE END OF THIS WEEK. && .AVIATION... SFC CDFNT...EITHER DRIVEN SWD BY ONGOING CONVECTION OVR NEB...OR IN RESPONSE TO THE SHRTWV TROF OVR THE NRN PLAINS WILL PUSH SWD TODAY AND INTO THE KMHK TERMINAL ARND 21Z AND THEN AT KTOP/KFOE ARND 23Z. STG LO LVL SRLY FLOW WL CONT AHEAD OF THE FNT THRU AT LEAST THE MRNG BEFORE WEAKENING AS THE CORE OF THE LO LVL JETS SHIFTS EWD. OTHER THAN SOME SCT MID/HIGH LVL CLDS THRU THE MRNG...LITTLE IN THE WAY OF CLDS ARE EXPECTED. TSRA ARE LIKELY TO DVLP ALNG THE SFC CDFNT BY MID/LATE AFTN AND THESE WILL LIKELY AFFECT ALL 3 TAFS SITES AT SOME POINT. SFC CDFNT AND ASSOCIATED CONVECTION SHLD SLIP S OF THE TAF SITES BY LATE EVNG OR OVERNIGHT TONIGHT. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS FROM 00Z TO 12Z MONDAY KSZ012-021>024-034>036. FLASH FLOOD WATCH FOR EAST CENTRAL KANSAS FROM 00Z TO 18Z MONDAY. KSZ026-037>040-054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 535 AM CDT SUN JUN 8 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-091045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 535 AM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING GENERALLY NORTH OF I 70. A BETTER CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE AREA THIS AFTERNOON WITH THE ARRIVAL OF A COLD FRONT. THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS MOST OF THE AREA INTO TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS. HOWEVER...THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE LOCALLY VERY HEAVY RAINFALL WHICH COULD PRODUCE FLOODING. AS A RESULT...FLASH FLOOD WATCHES REMAIN IN AFFECT TONIGHT AND EARLY MONDAY FOR AREAS ALONG AND SOUTH OF A MINNEAPOLIS TO HIAWATHA LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CHANCES WILL CONTINUE OVER MOST OF NORTHEAST AND EAST CENTRAL AREAS INTO THE AFTERNOON HOURS. ADDITIONAL HEAVY RAIN IS POSSIBLE SOUTH OF I 35. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS MONDAY NIGHT AS WELL AS TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 153 PM CDT SUN JUN 8 2008 KSZ010-011-023-081945- MARSHALL-NEMAHA-POTTAWATOMIE- 153 PM CDT SUN JUN 8 2008 THROUGH 245 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 48 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LILLIS...VERMILLION...CENTRALIA...ONAGA...BAILEYVILLE... HAVENSVILLE...SENECA...CORNING...ONEIDA AND BERN. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 243 PM CDT SUN JUN 8 2008 KSZ012-082015- BROWN- 243 PM CDT SUN JUN 8 2008 THROUGH 315 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS INTO WESTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FAIRVIEW...POWHATTAN...MORRILL... HAMLIN...HIAWATHA...RESERVE AND IOWA SAC AND FOX RESERVATION. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT SUN JUN 8 2008 KSZ022-023-038-082030- POTTAWATOMIE-RILEY-WABAUNSEE- 255 PM CDT SUN JUN 8 2008 THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF POTTAWATOMIE AND WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA...MCFARLAND...WAMEGO...PAXICO...BELVUE AND ST. MARYS. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 317 AND 338 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HEAVY RAIN 7 S ONEIDA 39.77N 95.94W
06/08/2008 M0.89 INCH NEMAHA KS TRAINED SPOTTER
15 MIN VALUE
&&
BYRNESIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT SUN JUN 8 2008 KSZ037-082030- MORRIS- 307 PM CDT SUN JUN 8 2008 THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 33 MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILSEY...PARKERVILLE... COUNCIL GROVE AND COUNCIL GROVE LAKE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 12 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
9 thunderstorm wind, 7 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Dime to penny size hail.
Spotters relayed reports through Emergency Manager.
A lightning strike at the Indian Hills substation caused a power loss to approximately one thousand customers for just over two hours. Businesses along the Wanamaker corridor in Topeka were most adversely affected.
Broadcast media in same area also reported hail the size of pennies.
Hail fell at the Topeka Expo Center.
The roof was blown off a new barn, and several trees were blown down near the residence of the citizen.
Trees and power lines reported down across the town of McLouth.
Several reports of hail from the size of pennies to quarters were received. Notably, hail the size of quarters fell on campers at the Wakarusa Music Festival at Clinton Lake State Park just southwest of Lawrence.
Sixty to seventy mile per hour winds estimated by several spotters.
Several two to three inch diameter tree limbs blown down.
Wind gust measured by anemometer on spotter's vehicle one mile east of Lawrence on Hwy 10.
Several trained spotters, Lawrence Emergency Management, and local newspapers reported that several intersections along and in the vicnity of 23rd Street were covered in water, some of which were impassible.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102507, 102511, 102515, 113261, 102523, 102525, 102532, 102535, 102537, 102552, 102554, 102559, 102561, 102563, 102565, 102566, 102568, 121635.